Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 18, 2003, 3:08 PM CST for Vernon Parish, Louisiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2003, 3:08 PM CST (21:08 UTC)
- Expired
- Mar 18, 2003, 4:15 PM CST
- In force
- 67 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Vernon Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 11:40 AM CST | Tornado Watch | SPC | 5 hr |
| Mar 18, 2:15 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS54 KLCH 182108 SVRLCH LAC115-182215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 308 PM CST TUE MAR 18 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON PARISH IN WEST CENTRAL LOUISIANA * UNTIL 415 PM CST * AT 303 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF LEESVILLE...MOVING NORTHEAST AT 20 MPH. * THIS STORM WILL BE NEAR... KURTHWOOD BY 335 PM CST SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST TUESDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CST TUESDAY EVENING FOR SOUTHWESTERN LOUISIANA. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3122 9342 3109 9327 3146 9288 3164 9299 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:15 PM CST, 53 minutes earlier.
Area forecast discussion, Mar 18, 2:15 PM CST, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 215 PM CST TUE MAR 18 2003 WILL TRY TO BE BRIEF WITH THIS DISCUSSION AS SEVERE WEATHER HAS BEEN OCCURRING ACROSS THE FORECAST AREA...MAINLY LAKES AREA OF SOUTHEAST TEXAS. SPECIAL 18Z UPPER AIR SOUNDING FOR KLCH SHOWED QUITE A BIT OF MOISTURE ADVECTION HAD TAKEN PLACE FROM 12Z. PWAT JUMPED TO NEARLY 1.5 INCHES AND MOIST DEPTH HAD RISEN TO 75H OR 8K FT. INSTABILITY HAS ALSO INCREASED WITH LAPS CAPES BETWEEN 1000-1800 J/KG ACROSS SOUTHWEST AND WEST CENTRAL LOUISIANA. WATER VAPOR IMAGERY INDICATING SHORT WAVE ROTATING INTO CENTRAL AND EASTERN TEXAS. UPPER AIR SOUNDING AND PROFILER DATA SHOWS 5H SPEED MAX WITH 50 TO 70 KNOT WINDS ACROSS THE FORECAST AREA. LEFT EXIT REGION OF STRONG 3H JET ALSO IS ACROSS THE FORECAST AREA. AT THE SURFACE...BOUNDARY MOVING QUICKLY TO THE SOUTHEAST AT 40 KNOTS THROUGH SOUTHEAST TEXAS. TEMPERATURE AT TV STATION IN BEAUMONT HAS DROPPED TO 59F FROM THE MID 70S IN THE PAST HALF HOUR. LOOKS LIKE POTENT MESO-LOW HAS DEVELOPED ALONG THIS BOUNDARY IN LOWER SOUTHEAST TEXAS. STATION PRESSURE HERE AT KLCH HAS DROPPED TO 994 MB. BEST PRESSURE FALLS ARE SEEN ACROSS CENTRAL AND NORTHERN LOUISIANA. SO EXPECT MESO-LOW TO LIFT QUICKLY TO THE NORTHEAST DURING THE REMAINDER OF THE AFTERNOON ACROSS WEST CENTRAL AND CENTRAL LOUISIANA AND EXITING THE FORECAST AREA AND RAPIDES PARISH DURING THE EARLY EVENING HOURS. BEST CHANCE FOR SEVERE WEATHER WILL BE CLOSE TO THE TRACK OF THE MESO-LOW AND EAST OF THE SURFACE BOUNDARY DURING THE NEXT FEW HOURS. THINGS LOOK TO IMPROVE LATER DURING THE EVENING HOURS AS SURFACE MESO-LOW AND STRONG UPPER LEVEL DYNAMICS EXIT THE AREA. LESS DYNAMICS AND DRIER AIR WILL BE IN STORE FOR THE NEXT FEW DAYS. NEXT MENTION OF SHOWERS WILL BE ON SUNDAY. JUST HAD CONFERENCE CALL WITH SPC ON NEW WATCH FOR LOUISIANA AREA .LCH...TOR WATCH...LAZ027>033-041>045-051>053-UNTIL 03Z(9PM)...SCA... GMZ450-470. .PRELIM NUMBERS... AEX 52 77/52 77/49 70 5 0/0 0/0 1 BPT 53 77/53 77/52 72 3 0/0 0/0 1 LCH 54 77/54 77/52 72 3 0/0 0/0 1 LFT 55 77/54 77/53 72 4 0/0 0/0 1 7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 7 hours 40 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE LAKE CHARLES LA 728 AM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS THE PINEY HILLS REGION OF CENTRAL LOUISIANA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM. THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY. ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA OVERNIGHT THURSDAY INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD WEDNESDAY THROUGH MONDAY. TRARES
In the hours before
Local storm report, Mar 18, 1:08 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
108 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HONEY ISLAND TX WIND DAMAGE
03/18/03 HARDIN TREES DOWN IN HONEY
ISLAND. REPORTED BY
SHERIFFS DEPARTMENT.
FNLocal storm report, Mar 18, 1:14 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
114 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM 1 W WOODVILLE TX WIND DAMAGE
03/18/03 TYLER BARN DESTROYED. TREE DOWN.
REPORTED BY WOODVILLE
SHERIFFS DEPARTMENT.
FNLocal storm report, Mar 18, 1:52 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM 4 S BROOKELAND TX 58 MPH TSTM WIND GUST
03/18/03 JASPER NUMEROUS REPORTS OF HIGH
WINDS ESTIMATED AT 58 MPH.
RAIN BLEW SIDEWAYS.
FNLocal storm report, Mar 18, 1:52 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM 4 S BROOKELAND TX 58 MPH TSTM WIND GUST.
03/18/03 JASPER RAIN BLEW SIDEWAYS.
FNLocal storm report, Mar 18, 2:02 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
202 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 9 N BURKEVILLE TX .88 INCH HAIL
03/18/03 NEWTON INTERSECTION OF 255 AND
877.
FNSpecial weather statement, Mar 18, 2:50 PM CST, 18 minutes before
TXZ180>182-201-215-216-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 250 PM CST TUE MAR 18 2003 ...TORNADO WATCH NUMBER 51 IS NO LONGER IN EFFECT... THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED EAST AND OUT OF TEXAS INTO LOUISIANA. THEREFORE...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR SOUTHEAST TEXAS. RUA
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:45 PM CST | Special Marine Warning | LCH | 60 min | |
| Mar 18, 3:42 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 63 min |
| Mar 18, 4:45 PM CST | Tornado Warning | LCH | Avoyelles, Rapides | 45 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.